Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Flagstaff, AZ

July 5, 2015Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 5, 2015, 7:49 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 7:49 PM MST (02:49 UTC)
Expired
Jul 5, 2015, 10:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WGUS55 KFGZ 060249
FFWFGZ
AZC025-060545-
/O.NEW.KFGZ.FF.W.0007.150706T0249Z-150706T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
749 PM MST SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1045 PM MST
    
* AT 743 PM MST...DOPPLER RADAR INDICATED AS MUCH AS 3 INCHES OF
  HEAVY RAIN HAS FALLEN IN AN AREA 5 MILES SOUTHEAST OF WALKER. 
  AS A RESULT...FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WAGONER AND WALNUT GROVE. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
  HASSAYAMPA RIVER...MINNEHAHA CREEK...TURKEY CREEK...
  MILK CREEK...MIDDLEWATER CREEK...ASH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3442 11240 3419 11251 3419 11257 3433 11259
      3445 11251

$$

RR
3 follow-up statements
096 
WGUS55 KFGZ 060253 CCA
FFWFGZ
AZC025-060545-
/O.COR.KFGZ.FF.W.0007.150706T0249Z-150706T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
753 PM MST SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1045 PM MST

* AT 743 PM MST...DOPPLER RADAR INDICATED AS MUCH AS 3 INCHES OF
  HEAVY RAIN HAS FALLEN IN AN AREA 5 MILES SOUTHWEST OF WALKER. 
  AS A RESULT...FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WAGONER AND WALNUT GROVE. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
  HASSAYAMPA RIVER...MINNEHAHA CREEK...TURKEY CREEK...
  MILK CREEK...MIDDLEWATER CREEK...ASH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

&&
 
LAT...LON 3442 11240 3419 11251 3419 11257 3433 11259
      3445 11251

$$

RR
793 
WGUS75 KFGZ 060429
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
929 PM MST SUN JUL 5 2015

AZC025-060545-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-150706T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI-
929 PM MST SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
SOUTHERN YAVAPAI COUNTY...

AT 922 PM MST...DOPPLER RADAR INDICATES ONLY LIGHT RAIN IS OCCURRING 
IN THE AREA FROM WALKER SOUTHWEST TO WAGONER. HOWEVER...DOPPLER 
RADAR ESTIMATES BETWEEN 3 TO 4 INCHES OF RAIN FELL IN A REGION ABOUT 
5 MILES SOUTHWEST OF WALKER. THIS WATER IS EXPECTED TO FLOW 
SOUTHWEST INTO THE HASSAYAMPA RIVER. EXPECT ELEVATED FLOW THROUGH 
THE HASSAYAMPA AND SURROUNDING TRIBUTARIES FOR THE NEXT 90 MINUTES 
OR SO.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...WAGONER AND 
WALNUT GROVE. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HASSAYAMPA 
RIVER...MINNEHAHA CREEK...TURKEY CREEK...MILK CREEK... MIDDLEWATER 
CREEK...ASH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3442 11240 3419 11251 3419 11257 3433 11259
      3445 11251

$$

RR
628 
WGUS75 KFGZ 060537
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1037 PM MST SUN JUL 5 2015

AZC025-060545-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-150706T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI-
1037 PM MST SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN YAVAPAI COUNTY WILL EXPIRE AT
1045 PM MST...

RAIN HAS ENDED OVER THE WARNED AREA AND FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 3442 11240 3419 11251 3419 11257 3433 11259
      3445 11251

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:30 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SUN JUL 5 2015

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA THROUGH MONDAY. A DRYING TREND IS EXPECTED TO DEVELOP IN THE
WESTERN ZONES STARTING TUESDAY...WHILE THE EASTERN ZONES REMAIN
ACTIVE THROUGH THURSDAY.

&&
.DISCUSSION...IT HAS BEEN A RATHER ACTIVE AFTERNOON WITH SCATTERED
TO NUMEROUS THUNDERSTORMS ACROSS NORTHERN ARIZONA. A FEW PRODUCED
HAIL UP TO 1/2 INCH IN DIAMETER AND THERE WAS LOCAL HEAVY RAIN.
STORMS ARE EXPECTED TO SLOWLY DIMINISH THIS EVENING. HOWEVER...SOME
STORMS MAY LAST WELL INTO THE NIGHT.

SIMILAR CONDITIONS ARE EXPECTED ACROSS THE AREA ON MONDAY. A
DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY TO LESS
THAN 20 PERCENT FOR ALL ZONES EXCEPT THE WHITE MOUNTAINS...EASTERN
MOGOLLON RIM AND WINDOW ROCK AREAS WHERE SCATTERED THUNDERSTORMS
WILL BE POSSIBLE. MUCH LESS CLOUD COVER IS EXPECTED ACROSS AREAS
WEST OF A LINE FROM PAGE TO PAYSON FROM TUESDAY EVENING THROUGH
FRIDAY. DRYING SHOULD REACH EASTERN ZONES BY THURSDAY AND FRIDAY.

&&

AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHRA/TSRA WILL PERSIST
THROUGH THIS EVENING. LOCAL MVFR/IFR CONDITIONS POSSIBLE WITH
ISOLATED AREAS OF +TSRA. STORMS WILL BE GENERALLY MOVING FROM
NORTHWEST TO SOUTHEAST. SHOWER AND STORM COVERAGE SHOULD DECREASE
AFT 06Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE OVER THE REGION WILL KEEP A MOIST AND
UNSTABLE AIR MASS OVER NORTHERN ARIZONA THROUGH MONDAY WITH GOOD
CHANCES FOR SHOWERS AND THUNDERSTORMS. DRIER WESTERLY FLOW WILL
STEADILY DECREASE MOISTURE LEVELS RESULTING IN A DOWNTURN OF STORM
ACTIVITY BEGINNING TUESDAY.

WEDNESDAY THROUGH FRIDAY...A GRADUAL DRYING TREND WILL CONTINUE
THROUGH THE WEEK ESPECIALLY ACROSS WESTERN AND CENTRAL ARIZONA.
EXPECT TEMPERATURES TO REMAIN CLOSE TO AVERAGE...WITH DECREASING
AFTERNOON HUMIDITY VALUES AND BREEZY SOUTHWEST WINDS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS
AVIATION.......MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 5, 2:12 PM MST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST SUN JUL 5 2015

AZZ015-052145-
WESTERN MOGOLLON RIM-
212 PM MST SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COCONINO COUNTY...

AT 211 PM MST...A STRONG THUNDERSTORM WAS NEAR WILLIAMS...OR 28 MILES
WEST OF FLAGSTAFF...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARKS AND BELLEMONT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 169 AND 186.
 HIGHWAY 180 BETWEEN MILE MARKERS 231 AND 233.

LAT...LON 3524 11210 3542 11209 3545 11178 3518 11180
TIME...MOT...LOC 2111Z 273DEG 10KT 3534 11209

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:20 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 6, 1:41 PM MSTSpecial Weather StatementFGZYavapai34 min
Jul 6, 3:24 PM MSTSpecial Weather StatementFGZYavapai36 min
Jul 6, 3:43 PM MSTSpecial Weather StatementFGZ32 min
Jul 6, 4:22 PM MSTSpecial Weather StatementFGZCoconino23 min
Jul 6, 4:38 PM MSTSpecial Weather StatementFGZ22 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.